Well Ahead Blog

Back to Well Ahead Blog

Heartburn medications: Friend or foe?

Lankenau Medical Center June 14, 2017 General Wellness

If you suffer from chronic heartburn or acid reflux—formally known as gastroesophageal reflux disease (GERD)—you are far from alone. Sixty percent of the adult population will experience some type of GERD, with 20 to 30 percent experiencing symptoms on a weekly basis.

For many, proton pump inhibitors (PPIs) have become the treatment of choice, placing this class of drugs among the highest selling in the U.S. Some wonder if PPIs are being overutilized. Others worry about the potential risks associated with this class of drugs. If you are considering a PPI or currently on a PPI regimen, what should you know?

“PPIs are extremely effective in treating upper gastrointestinal disorders including GERD, dyspepsia and peptic ulcer disease,” says Giancarlo Mercogliano, MD, chief of gastroenterology at Main Line Health. “To date, studies regarding the possible side effects are inconclusive. Overall, I don’t have a concern, per se, about prescribing PPIs as needed. That being said, my strategy is always to minimize the use of medication whenever possible.”

While PPIs are generally safe, there is growing discussion about instituting guidelines aimed at decreasing usage. An estimated 15 million Americans use PPIs, by prescription and over the counter, under a variety of brand names including Nexium, Prilosec and Prevacid, and generic names such as omeprazole. These acid suppressors are typically well-tolerated, although common side effects can include headache, diarrhea, constipation, abdominal pain and nausea. Warnings related to long-term usage include the risk for colon infections, osteoporosis-related fractures, kidney and liver problems, heart attack, dementia, and the reduced absorption of important vitamins and minerals the body needs for optimum health.

“As physicians, we always weigh the benefits of a particular treatment against the possible side effects for each individual patient,” says Dr. Mercogliano. “In many cases, the benefits of PPIs far outweigh the risks; for example, with patients who have been diagnosed with erosive esophagitis or Barrett’s esophagus.”

Barrett’s esophagus is a change in the normal lining of the esophagus caused by long-term GERD. As many as 10 percent of patients with GERD will develop Barrett’s esophagus. This significantly increases their risk for esophageal cancer—one of the most rapidly increasing cancer incidences in the U.S. with one of the lowest five-year survival rates of any cancer. PPIs play a critical role in treating Barrett’s esophagus.

Now comes the caveat. Research shows that a deficiency in the common mineral zinc can promote esophageal cancer, and that PPIs can block the uptake of zinc into the bloodstream. So, the very medications used to treat Barrett’s esophagus are reducing the uptake of zinc needed to stave off cancer.

For many years, Dr. Mercogliano has been working closely with James Mullin, PhD, a professor at Lankenau Institute for Medical Research (LIMR), part of Main Line Health, to study the effects of PPIs on the uptake of zinc. Dr. Mullin, an expert in epithelial barrier function, is focused on the role of gastrointestinal leakiness in cancer, inflammatory disease and infectious disease.

Leakiness occurs when the junctional seals—or barriers—surrounding the epithelial cells start to fail. These changes in junctional seals mark early stage cancer. Dr. Mullin’s research indicates that zinc is one of the premier micronutrients needed to tighten up junctional seals and prevent cancer from forming in epithelial cells, where more than 90 percent of lethal cancers originate.

“The single biggest thing I worry about with PPIs is that they can strongly inhibit trace metal uptake—such as zinc and copper—from the diet into the bloodstream,” explains Dr. Mullin. “PPIs are excellent drugs. They do what they were intended to do very well. But any drug, even aspirin, has side effects or unintended consequences.”

Dr. Mullin’s previous research has found that PPIs inhibit 75 percent of zinc uptake. A clinical study is now underway at LIMR to determine if this leads to a zinc deficiency in certain cells and tissues, potentially rendering that tissue susceptible to cancer. In addition, Dr. Mullin and his colleagues have secured a U.S. patent outlining new methods for the treatment of Barrett’s esophagus through orally administered zinc. Another clinical study is currently underway to determine if this approach can reduce the risk of developing cancer from Barrett’s esophagus.

Also working closely with Dr. Mullin and Dr. Mercogliano is Will Huntington, DO, who is completing his fellowship in gastroenterology at Lankenau Medical Center, part of Main Line Health. Dr. Huntington says that while there are some concerns regarding the long-term side effects of PPIs, the evidence is low quality and often conflicting.

“We always want to ensure there is a good indication for starting a patient on a PPI,” says Dr. Huntington. “I first suggest lifestyle changes—eating smaller portions, losing weight, not eating two or three hours before bedtime, elevating the end of the bed, and limiting acid triggers such as coffee, chocolate and peppermint. We can also try other medication options—H2 blockers like Tagamet, Pepcid and Zantac—that may provide relief. For patients with occasional heartburn, sometimes it can be treated effectively with nonprescription antacids such as Gaviscon, Maalox, Mylanta, Rolaids and Tums. If none of these approaches relieve symptoms, using a PPI makes great sense, with the pros offsetting any potential cons.”

Talk directly with your physician about any questions or concerns you might have about PPIs. Do not make any changes in the frequency or dosage of a prescribed medication before seeking medical guidance. It is important to note that discontinuing PPIs must be a measured process. This medication is designed to turn off the ability to secrete acid into the stomach, creating a condition called gastric parietal cell hyperplasia. A sudden halt in PPI use can leave a patient with above normal levels of acid in the stomach because of the increase in parietal cell number during PPI use. This can be avoided by gradually reducing the medication and allowing the parietal cell number to return to normal. Always consult your physician to make an informed decision about the best treatment option for your needs.